Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 14, 2017Hancock County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2017, 4:05 PM EDT for Hancock County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 4:05 PM EDT (20:05 UTC)
Expired
Aug 14, 2017, 4:30 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Hancock County, GA

The radar

The Robins AFB radar (KJGX), 73 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS82 KFFC 142005
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT MON AUG 14 2017
 
GAZ060-061-073-142030-
Putnam GA-Baldwin GA-Hancock GA-
405 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...NORTHERN
BALDWIN AND NORTHWESTERN HANCOCK COUNTIES UNTIL 430 PM EDT...

At 405 PM EDT...a strong thunderstorm was over Plant Harlee Branch,
or 8 miles southeast of Eatonton...moving northeast at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain. 

  IMPACT...Lightning is one of nature's leading killers. If you can 
           hear thunder...you are close enough to be struck by 
           lightning. Heavy rain may cause temporary street flooding 
           especially in poor drainage areas. 

Some locations in the path of this storm include
Sparta, Rockville, Shoulderbone, Oconee Springs Park and Plant Harlee
Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3315 8329 3327 8336 3340 8322 3340 8321
      3338 8322 3340 8320 3336 8316 3342 8307
      3327 8294
TIME...MOT...LOC 2005Z 234DEG 20KT 3323 8330 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:19 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 14, 3:19 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
319 PM EDT Mon Aug 14 2017

.SHORT TERM /Tonight through Tuesday Night/...
Models continue to show upper level disturbance impacting the area
late this afternoon through evening, with more storm coverage than
the last few days. These storms could take on a more organized
structure as they move into north Georgia. Have continued likely
pops through the evening hours when storm coverage should be
highest. At this time, short term HiRes solutions suggest activity
should diminish into the overnight period with the loss of daytime
heating.

Some storms this evening could be strong, and will certainly be
efficient rain producers. Although the better dynamics will
accompany the disturbance as it moves over the area, the best
instability and moisture do remain south of a stationary boundary
over central Georgia. Regardless, PWs are high, and with westerly
flow feeding in ample moisture ahead of the boundary, could see
hourly rainfall rates in excess of 2 inches, with the possibility of
up to 4 inches in areas where storms have little movement or train
over the same area. Stay alert to changing conditions and
warnings/advisories, particularly in northwest Georgia. WPC has far
north Georgia in a marginal risk for flash flooding through tonight.

Boundary just meanders over middle Georgia Tuesday with no real
focus for convective development. At this time, have opted for
slightly lower pops than the previous forecast package, with good
chance pops over the area.

31

.LONG TERM /Wednesday through Monday/...
No major changes from the previous forecast. Previous long term
discussion follows...

17

LONG TERM /Tuesday Night through Sunday/...

We will go through most of the long term under a moist and
unstable airmass as a mid-level ridge of high pressure continues
to build into the area through mid-week. As we approach the
weekend, a digging trough will emerge from the Great Lakes region
eventually moving east, undercutting the existing ridge. A
trailing front associated with this low will move south into the
area Friday night into early Saturday, eventually stalling across
central/southern GA through the remainder of the weekend.

Given this synoptic pattern, we can expect to have scattered to
numerous showers/thunderstorms through much of the work-week.
There may be a bit less coverage Saturday behind the front,
especially across the north. Looking a bit further at the upper
level support, one could argue that we should see a bit more
coverage of precipitation across the northern tier on Friday and
then across central GA Saturday ahead/along the front. While this
is toward the end of the forecast period, models have been fairly
consistent in bringing a front across the region near the
beginning of the weekend. Confidence in the exact timing and
intensity of the frontal passage and associated precipitation
activity is low.

Temperatures will be around normal, perhaps a bit above normal
Thursday and Friday with southerly flow ahead of the incoming
front.

26

&&

.AVIATION...
18Z Update...
West winds expected through the period, with speeds of 10kt or
less, except gusts to 20kt in/near convection. SCT-BKN VFR this
afternoon will diminish with loss of daytime heating. FEW-SCT MVFR
cigs possible after 08z, with IFR- MVFR vsbys. TSRA possible
today through 01-02z, then again 21-00z Tuesday. VCSH beginning
around 17-18z.

//ATL Confidence...18Z Update...
High confidence on all elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  91  72  92 /  70  30  20  20
Atlanta         72  87  72  89 /  70  40  20  20
Blairsville     69  83  69  86 /  70  40  20  30
Cartersville    72  88  71  89 /  50  50  20  20
Columbus        76  91  76  92 /  40  50  30  40
Gainesville     72  87  72  89 /  70  30  20  20
Macon           74  92  74  92 /  50  40  20  30
Rome            73  88  72  90 /  40  50  20  20
Peachtree City  72  88  72  90 /  60  50  20  30
Vidalia         76  93  76  93 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Aug 14, 3:52 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
352 AM EDT Mon Aug 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
352 AM EDT Mon Aug 14 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected. A few strong
to severe storms are possible. The primary hazards will be gusty
winds, frequent lightning and very heavy rainfall. With soils at
or approaching saturation across much of north and central
Georgia, localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 14, 1:02 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
102 PM EDT MON AUG 14 2017

GAZ038-141730-
Oglethorpe GA-
102 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OGLETHORPE COUNTY UNTIL
130 PM EDT...

At 102 PM EDT...a strong thunderstorm was near Woodville, or 11 miles
northeast of Greensboro...moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3372 8297 3369 8302 3371 8305 3370 8311
      3372 8312 3381 8302 3374 8295 3373 8295
TIME...MOT...LOC 1702Z 249DEG 8KT 3371 8306
Special weather statement, Aug 14, 1:59 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT MON AUG 14 2017

GAZ047-049-141830-
Morgan GA-Walton GA-
159 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND EASTERN
WALTON COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT...a strong thunderstorm was over Social Circle, or 8
miles south of Monroe...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Monroe, Social Circle, Rutledge, North High Shoals, Bostwick, Good
Hope, Herndonville, Ebenezer, Hard Labor Creek State Park, Apalachee
and Pannell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3387 8359 3385 8358 3382 8353 3382 8350
      3380 8348 3376 8345 3372 8344 3369 8340
      3362 8370 3364 8373 3365 8376 3370 8380
      3388 8359 3388 8358
TIME...MOT...LOC 1759Z 236DEG 19KT 3367 8372

WIND...40MPH
Special weather statement, Aug 14, 2:28 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT MON AUG 14 2017

GAZ037-047-049-050-141900-
Morgan GA-Walton GA-Oconee GA-Greene GA-
228 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHEASTERN
WALTON...SOUTHERN OCONEE AND WESTERN GREENE COUNTIES UNTIL 300 PM
EDT...

At 227 PM EDT...a strong thunderstorm was over Ebenezer, or 9 miles
southeast of Monroe...moving northeast at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Rutledge, North High Shoals, Bostwick, Good Hope, Bishop, Ebenezer,
Hard Labor Creek State Park, Farmington and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3361 8360 3374 8367 3389 8346 3364 8333
TIME...MOT...LOC 1827Z 246DEG 10KT 3370 8360
Special weather statement, Aug 14, 2:53 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT MON AUG 14 2017

GAZ104-106-141945-
Crisp GA-Sumter GA-
253 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRISP AND SOUTHEASTERN
SUMTER COUNTIES UNTIL 345 PM EDT...

At 253 PM EDT...a strong thunderstorm was over Chokee, or 12 miles
northeast of Leesburg...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Leslie, De Soto, Desoto, Cobb, Fort Early, Georgia Veterans Memorial
St Pk and Raines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3186 8394 3186 8393 3188 8393 3191 8392
      3192 8414 3208 8398 3205 8398 3205 8397
      3203 8396 3203 8392 3188 8379 3184 8391
      3185 8394
TIME...MOT...LOC 1853Z 232DEG 15KT 3189 8405

WIND...40MPH
Special weather statement, Aug 14, 2:55 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT MON AUG 14 2017

GAZ025-027-036-141930-
Madison GA-Jackson GA-Clarke GA-
255 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN JACKSON AND NORTHERN CLARKE COUNTIES UNTIL 330 PM EDT...

At 255 PM EDT...a strong thunderstorm was over Oconee Heights, or
near Athens...moving northeast at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Athens, Arcade, Nicholson, Hull, Athens-Clarke County, Westgate Park,
James Holland Youth Sports Cmpx, Bear Creek Reservoir, Beechwood
Hills, Sandy Creek Recreation Area, Oconee Heights and Barretts Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3403 8327 3392 8339 3397 8354 3399 8355
      3415 8350
TIME...MOT...LOC 1855Z 203DEG 7KT 3399 8344
Special weather statement, Aug 14, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
405 PM EDT MON AUG 14 2017

GAZ060-061-073-142030-
Putnam GA-Baldwin GA-Hancock GA-
405 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...NORTHERN
BALDWIN AND NORTHWESTERN HANCOCK COUNTIES UNTIL 430 PM EDT...

At 405 PM EDT...a strong thunderstorm was over Plant Harlee Branch,
or 8 miles southeast of Eatonton...moving northeast at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Sparta, Rockville, Shoulderbone, Oconee Springs Park and Plant Harlee
Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3315 8329 3327 8336 3340 8322 3340 8321
      3338 8322 3340 8320 3336 8316 3342 8307
      3327 8294
TIME...MOT...LOC 2005Z 234DEG 20KT 3323 8330

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:08 PM EDTSpecial Weather StatementFFCTaylor22 min
Aug 13, 9:57 PM EDTFlash Flood WarningFFCSchley6 hr
Aug 13, 10:02 PM EDTAreal Flood WarningFFCChattahoochee, Marion, Muscogee4 hr
Aug 14, 12:38 PM EDTSpecial Weather StatementFFCBarrow37 min
Aug 14, 1:02 PM EDTSpecial Weather StatementFFCOglethorpe28 min
Aug 14, 1:59 PM EDTSpecial Weather StatementFFCWalton31 min
Aug 14, 2:28 PM EDTSpecial Weather StatementFFCOconee32 min
Aug 14, 2:53 PM EDTSpecial Weather StatementFFCCrisp52 min
Aug 14, 2:55 PM EDTSpecial Weather StatementFFCClarke35 min
Aug 14, 4:26 PM EDTSpecial Weather StatementFFCHancock49 min
Aug 14, 4:44 PM EDTSpecial Weather StatementFFCCarroll31 min
Aug 14, 4:56 PM EDTSpecial Weather StatementFFCGordon34 min
Aug 14, 5:07 PM EDTSpecial Weather StatementFFCTaliaferro23 min
Aug 14, 5:12 PM EDTSpecial Weather StatementFFCCarroll, Coweta, Douglas, Heard33 min
Aug 14, 5:25 PM EDTSpecial Weather StatementFFCJefferson35 min
Aug 14, 5:29 PM EDTSpecial Weather StatementFFCTaliaferro31 min
Aug 14, 5:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Aug 14, 5:52 PM EDTSpecial Weather StatementFFCDodge23 min
Aug 14, 6:12 PM EDTSpecial Weather StatementFFCLaurens33 min
Aug 14, 6:25 PM EDTSpecial Weather StatementFFCTwiggs35 min
Aug 14, 6:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 6:34 PM EDTSpecial Weather StatementFFCMuscogee26 min
Aug 14, 6:39 PM EDTSpecial Weather StatementFFCJefferson36 min
Aug 14, 6:52 PM EDTSpecial Weather StatementFFCBibb23 min
Aug 14, 7:02 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:11 PM EDTSpecial Weather StatementFFCMeriwether34 min
Aug 14, 7:14 PM EDTSpecial Weather StatementFFCWashington31 min
Aug 14, 7:17 PM EDTSpecial Weather StatementFFCGwinnett28 min
Aug 14, 7:19 PM EDTSpecial Weather StatementFFCChattahoochee26 min
Aug 14, 7:26 PM EDTSpecial Weather StatementFFCForsyth34 min
Aug 14, 7:32 PM EDTSpecial Weather StatementFFCTalbot28 min
Aug 14, 7:34 PM EDTSpecial Weather StatementFFCUpson26 min
Aug 14, 7:41 PM EDTSpecial Weather StatementFFCGwinnett34 min
Aug 14, 7:43 PM EDTSpecial Weather StatementFFCJefferson32 min
Aug 14, 7:54 PM EDTSpecial Weather StatementFFCMarion51 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.